When I started my research on the statins, Vytorin had yet to be developed. Now Merck's combination of Zocor (simvastatin) and Zetia (ezetimbe) has achieved a major market share and the side effect reports are coming in. If you are on Vytorin or planning to start Vytorin, you must read my book. You must know Vytorin's true legacy.
The purported special benefit of Vytorin is better LDL cholesterol reduction by interfering not only with Zocor's inhibition of cholesterol biosynthesis but by the added reduction of intestinal absorption of cholesterol through Zetia's effect on the small bowel.
So the stated reason for the introduction of this new combination pill was improved cholesterol reduction. This came at a time when existing products such as Lipitor, Mevacor and Zocor already were achieving better than 40% reductions in serum cholesterol in most patients and our researchers were just beginning to tell us of the increasing irrelevance of cholesterol in cardiovascular risk.
Today, many in the research field believe that inflammation is the real problem in atherosclerosis, not cholesterol. Vytorin is just another strong statin drug expected to have at least as many side effects as other strong statins already in use but a new factor now has to be considered - Vytorin is causing far more people to report adverse side effects than Zocor alone ever did. Now, fully a third of my adverse reports from statin users relate to Vytorin use.
With the possible exception of cognitive reports, there is no change in the content of the reports only the numbers. Because cognitive side effects are probably based on altered cholesterol availability, we anticipated a possible worsening of cognitive side effects reports from Vytorin because of its even greater reduction of cholesterol bio-availability than with Zocor alone.
Our "few aches and pains and occasional liver intolerance" of a decade ago has now evolved to a flood of adverse reports involving cognitive, affective and neuromuscular systems and the addition of Zetia to Zocor in the product Vitorin has only made the side effect problem worse.
Merck would have been far better off to have combined their Zocor with ubiquinone (CoQ10), especially since ubiquinone lack is the cause of so many of the side effects of Zocor (just as with Lipitor, Mevacor and Crestor). Myopathy, rhabdomyolysis, neuropathy, chronic fatigue, congestive heart failure and even mitochondrial mutations are secondary to ubiquinone lack and have nothing to do with cholesterol reduction. A combination pill with CoQ10 would have been a helpful addition to the list of medications available for cardiovascular risk reduction.
No longer can physicians claim ignorance of the many adverse side effects of the statin drugs. Prescribing physicians must now wake up to the reality that what they have been told by overzealous pharmaceutical "reps" over the past decade may not have been the whole truth. In my judgment the decision to combine Zocor with Zetia in the product, Vytorin, was ill-advised and prescribing physicians deserve to know the true side effect profile of this choice of statin.
1) I am a government employee and have been one for the past twenty years; I recently (six months ago) started taking Vytorin to reduce my Triglyceride levels (480). It has work great and I have experience several of the side effects mentioned at your site but my levels have dropped drastically, so I continue taking the drug. I recently went to update my security clearance (polygraph test) and my results were inconclusive, after several tries my results again proved inconclusive which raised a flag.
2) Well I wanted to let you know I got my blood work back.
And after being off the Vytorin since 9/20/2005 my blood work came back and all is back to normal. Can you believe they want me to go back on it? There is in no way I'm going to.
3) A few months ago I retired and moved to a new city. I was placed on Vytorin by a new doctor in my new location because of elevated cholesterol. My former doctor had for 3-5 years discouraged my taking a statin, saying "the risks associated with some possible side effects may be worse". I have suddenly developed what feels like tendonitis in my elbow and knee and I have body muscle aches I have never had before. There is a general feeling of soreness all over my body, particularly in the legs.
On my own, I am quitting Vytorin. I should know soon if there my symptoms continue or leave. The timing of the events was too coincidental not to investigate. My wife began using Vytorin on September 30th. Several days after, she suffered severe back pain. (similar to sciatica pain) The pain was so severe that she was laid up in bed and had a lot of difficulty walking. I insisted she STOP taking Vytorin on October 7th. Today 10/10 she appears to have recovered substantially. She still has some pain but appears to be able to walk better etc.
I've been taking Lipitor ( 20mg) for over 2 years and have zero problems.
4) I have been given Vytorin 10/40 by my doctor because my blood work showed that my bad cholesterol was too high. I was previously on Lescol with no side effects whatsoever, but was told the VYTORIN would be more effective, and it is a different story. Since I have been taking this medication I have been so sick and had nothing but problems. I have experienced vertigo, feel like I am on an ocean wave, very flushed and I break out in a sweat, get very nauseated, eye problems: trouble with focusing, and disorientated, and a lot more aches and pains than I usually have, and I had enough of those already with out anything else to cause problems.
I am 99.9 percent sure this is from Vytorin because I certainly did not have all this until I started this medication, and nothing else that I take is new to me. Not meaning to blame anyone here. No one knows until prescribed the medication, just what to expect until they experience it first hand. We just know from the contraindication sheet given what one might experience or what may be possible to someone. Thanks for allowing me to e-mail this site and I hope that it will help for me to give an account of my problems I have experienced while taking Vytorin. Hopefully, it will help me as well as others and make the medical field and manufactures more aware of the issues and possibilities here.
5) About two years ago I went to a weight doctor who discovered that I had a total cholesterol level of 700. I went to my Doc who prescribed the highest dose of Crestor. It brought my cholesterol to near normal but at the same time I stayed really tired and lost the use of my left hand and arm. I went to the Doc three times trying to figure out why my arm was hurting so much and I couldn't use it, I couldn't even turn a door knob. I then got a strange discoloration underneath the skin on the under side of my arm.
It looked like my veins were bruised. Again I went back to my Doc and even asked my pharmacist about the symptoms, at that time I began to wonder if it was my medication. Neither my Doc nor pharmacist thought that my symptoms were associated with the Crestor. My Doc thought it might be an infection from a tick bite and gave me antibiotics. But when I got home I went to the Internet and typed in Crestor and read my symptoms on the pages. I couldn't get my Doc to agree to change my medication so I just went off the meds. Within a month I felt like my old self again.
But about three months ago I discovered plaque coming out of my skin on my hands and elbows. So I went another Doc who took blood and my cholesterol was 798. He put me on the highest dose of Vytorin. And here I am again. My left arm in pain and debilitated, I can't get out of bed, all I want to do is sleep all the time. And now I have the mottled blood thing on my stomach and arm. I went to the Doc who knows what happened last time and that the symptoms disappeared when I went off the Crestor, but he doesn't believe that the Vytorin is doing this to me.
He wants to do all kind of tests like sleep apnea and nerve tests on my arm and I know it's the medication. So I'm going off of it before it kills me. Both doctors say that I don't have a choice. They said that I have to be on the medication for the rest of my life. But this isn't living.
6) I was just taking Vytorin for around three to four weeks and here am I having chest pain and shortness of breath. I am thirty-nine years old and never experienced this type of problem in my life. I suspect this is because of Vytorin since one of the side effects of the Vytorin is CHF as I have read in your article. I just now stopped taking this drug and hopefully I will feel better without it.
7) I have been taking Vytorin for 5-6 months, and am wondering about some aches and pains that have "mysteriously" shown up in the last couple of weeks. I am experiencing some aches in both arms - from about the elbow into the forearm - and also in the thighs and calves of both legs. I have not injured myself or pulled any muscles that may have caused this, but I am concerned that Vytorin is causing it. I had previously been prescribed Lipitor for high LDL, and it caused me a lot of discomfort and pain. Vytorin was supposed to be a better choice with less side effect. But I'm beginning to doubt it. I should also add that I have had cerebral palsy since birth. I have had an awkward gait, but been fairly mobile, but the aches and pains I'm experiencing lately are making it more difficult to walk.
Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor
Inegy is another trade name of Simvastatin ( Zocor, Lipex, Simcard, Simlup ) with Ezetimibe ( Zetia, Ezetrol )